Tornado, Cheyenne
- When
- June 1, 12:55 PM MST to 1:12 PM MST
- Where
- Cheyenne County, 2 mi E of Cheyenne Wells
- Rating
- F0
- Path length
- 1.5 mi
- Path width
- 20 yd
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.817, -102.317
A fence received minor damage.
A slow moving surface boundary resulted in rapid development of thunderstorms during the early afternoon hours of June 1st across eastern Kit Carson and Cheyenne counties in eastern Colorado. A small outbreak of landspout type tornadoes occurred over a 30 minute period as the storms developed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A slow moving surface boundary resulted in rapid development of thunderstorms during the early afternoon hours of June 1st across eastern Kit Carson and Cheyenne counties in eastern Colorado. A small outbreak of landspout type tornadoes occurred over a 30 minute period as the storms developed. Although all tornadoes occurred over open county with minimal or no damage...some of the tornadoes were witnessed for 10 to 15 minutes by off-duty NWS employees and the general public. Weak winds aloft and slow movement of the boundary resulted in tornadoes moving at only 5 mph, with some remaining stationary.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 1, 12:25 PM MST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 125 PM MDT SUN JUN 01 2003 HAVE UPDATED TO RAISE AFTERNOON PRECIPITATION CHANCES TO LIKELY AND ACCOMODATE SEVERE THUNDERSTORM WATCH FOR ENTIRE AREA. .GLD...NONE. RJC
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021630- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1031 AM MDT SUN JUN 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL SHORT WAVE TROUGH IS MOVING THROUGH WESTERN COLORADO TOWARDS AN AREA OF CONVERGENCE NEAR THE SURFACE TROUGH IN EASTERN COLORADO TODAY. THESE FEATURES COMBINED WITH AN INCREASINGLY UNSTABLE ATMOSPHERE AS TEMPERATURES INCREASE THIS AFTERNOON WILL PROVIDE THE INGREDIENTS FOR THUNDERSTORM DEVELOPMENT ACROSS THE TRI-STATE REGION THIS AFTERNOON. SOME SUPERCELL STORMS ARE POSSIBLE IN THE FAVORABLE SHEAR ENVIRONMENT ACROSS EASTERN COLORADO THIS AFTERNOON WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS AS THEY ARE EXPECTED TO MOVE SLOWLY INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA BY THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA ON MONDAY NIGHT WITH A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS THROUGH WEDNESDAY. THUNDERSTORMS ON TUESDAY HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. LOCKHART
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1240 PM MDT SUN JUN 1 2003 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF THE TRI STATE AREA... THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 453 FOR PORTIONS OF NORTHWEST KANSAS...FAR EAST COLORADO AND SOUTHWEST NEBRASKA. THE WATCH IS EFFECTIVE FROM 1230 PM MDT (130 PM CDT) UNTIL 6 PM MDT (7 PM CDT). THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH: IN FAR EAST COLORADO...YUMA...KIT CARSON AND CHEYENNE. IN KANSAS...CHEYENNE...RAWLINS...DECATUR...NORTON...SHERMAN... THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...GOVE...GREELEY AND WICHITA. IN NEBRASKA...DUNDY...HITCHCOCK AND RED WILLOW. HAIL TO 2 INCHES IN DIAMETER AND THUNDERSTORM WIND GUSTS TO 60 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE ACROSS THIS AREAS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. LOCKHART
The Goodland radar (KGLD), 81 km away, was scanning. The volume nearest the first event began at 19:54 UTC.
7 tornado, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A fence received minor damage.
Tree blown down. Diameter was 18 inches.
Law enforcement reports 1-2 feet of water across some city streets.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyThe tornado archive for Colorado, 2003Warnings in Colorado, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360428, 5360429, 5360430, 5360431, 5360432, 5360433, 5360434, 5360435, 5360436.